Virginia, 2020Damaging Winds in Virginia, July 28, 2020
July 28, 2020 · NWS RNK · 9 events in 6 counties and zones
A cold front approached the region and atmospheric conditions were moist and unstable. This was just the right combination for the development of showers and storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the region and atmospheric conditions were moist and unstable. This was just the right combination for the development of showers and storms. Some of these storms increased to severe levels and caused damaging winds that downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 28, 8:54 AM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 28, 8:54 AM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
954 AM EDT Tue Jul 28 2020
.SYNOPSIS...
A slow-moving cold front pushes into the area later today, then
stalls over the Mid Atlantic region Wednesday through Friday.
Temperatures will be closer to normal with a daily chance of
showers and thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Tuesday...
SPC has expanded the Marginal Risk for severe thunderstorms
south into the area surrounding the City of Lynchburg.
Increased PoPs across the Richlands areas, Mountain Empire and
NW NC mountains this morning. A line of showers and
thunderstorms are holding together this morning and are moving
into a modestly unstable environment.
As of 615 AM EDT Tuesday...
No substantial changes but the updated WPC Excessive Rainfall
Outlook shows only minor adjustments to placement of Marginal
risk with a swath across the mountains and mainly north of the
CWA toward metro DC area. CAMs continue to advertise a scattered
convective regime. Latest SPC mesoanalysis shows a relative
PWAT minima of 1.4 to 1.5 inches along the WV-VA border at this
hour but an impressive 2-in+ maxima pooling along the boundary
over southern OH and northeast KY, which may be conducive to
some rather intense downpours.
Previous valid discussion...
As of 415 AM EDT Tuesday...
With a slow-moving cold front located across the southern OH valley
this morning and poised to push slowly southeast the chances for
somewhat more widespread rainfall have appeared more promising,
but this front looks to have very little southeastward impetus
and will likely stall out along or north of the I-64 corridor.
Looked at numerous CAMS for convective/rainfall potential today
and the theme that emerges is scattered rainfall with very
little spatial coherence. As a result have slight lowered pops
to mainly chance but a period of likely over the mountains
during peak heating. HREF probability matched mean QPF is
highest over WV with a secondary maxima over the piedmont
actually a bit east of the CWA likely associated with late
afternoon/evening convective redevelopment. WPC is carrying a
Day 2 (12z/28-12z/29) Marginal Risk of excessive rainfall over
our far western CWA mainly in WV and their discussion mentioned
the highest ensemble QPF probabilities over the KY/TN/WV.
Severe potential looks limited as well, with SPC holding general
thunder across the entire CWA and a Marginal Risk confined to
the northeast corridor from about DC up into eastern New England
where slightly better deep-layer shear exists. With forecast
CAPES pushing 1500 J/kg and dewpoints near 70F cannot rule out
a few stray pulse severe storms but isolated at best.
Temperatures: Nothing new under the sun. Mid-upper 80s west and low-
mid 90s east. Heat index pushes 105F for an hour or two over
portions of the far eastern counties, which is right at the Heat
Advisory criteria but this air mass is essentially unchanged over
the past 2-3+ weeks, all of July really. Everyone knows it is hot.
The 90F streak at ROA will very likely continue (see Climate section
below). All it seems to take is a few hours of sun to make that
threshold and that has been the case all month.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 410 AM EDT Tuesday...
On Wednesday a cold front will begin to settle into northern NC.
This boundary will serve as the focal point for storm formation
through the end of the week. With the boundary contributing to a
favorable environment for storms, and high PWATs in the area, some
of these could be efficient rainers and create locally high precip
totals. On average, QPF is in the 0.5 to 0.75 inch range, but these
localized storms could exceed that amount. Severe probability is
low, but a few storms could produce gusty conditions.
This period will see a cool down, thanks to lower dewpoints and
cooler air behind the front. More cloud cover and increased storm
coverage will also provide a solar barrier. Highs in the 70s/low 80s
in the mountains, mid to upper 80s east of the Blue Ridge.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 410 AM EDT Tuesday...
The stationary front lives up to its name, hanging around into the
weekend to encourage daily storm formation. A surface low brewing in
the plains will work its way east along the boundary, but looks to
pull its track north and stay just west of the Appalachians. With
each consecutive model run, guidance seems more convinced that that
is the most likely path. This system could provide for more storms
and showers early next week as it passes by.
Temperatures for this period will be around normal for the late
summer.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
As of 600 AM EDT Tuesday...
A cold front currently analyzed over the Ohio Valley will sink
slowly southeast today pushing chances for rainfall slightly
higher than in previous days but by no means certain. Will carry
VCTS at TAF sites during mid- to late afternoon as the
convection coverage looks to be scattered. Reduced VSBYS and
CIGS are possible in any showers with brief gusts of wind.
Depending on rainfall coverage the overnight period could see
some patchy fog development.
Extended Aviation Discussion...
A frontal boundary is expected to remain stalled across the
region through the end of the workweek, offering support for
rounds of shower and thunderstorm activity, as well as in-and-
out sub-VFR conditions.
&&
.CLIMATE...
As of 415 AM EDT Tuesday...
ROA 90F+ streak Day 27 in the books extending an
already impressive record. Still holding at 2nd warmest month
on record at ROA and warmest July since threaded climate
records begin in 1912. Lynchburg currently on track for 3rd
warmest month on record, since 1893. Not only has it been hot
but very dry in some places. Bluefield, WV currently sitting at
2nd driest July on record with 1.14 inches through the 27th,
after 0.97 inches in 1995, with extended climate records back to
1916. Blacksburg NWS office also holding at 2nd driest July at
1.23 inches, behind only the 0.93 inches in the midst of the
Great Drought of 1930. Blacksburg climate data now extends back
to 1893, but with substantial gaps in the early record.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PC/RCS
NEAR TERM...PC/RCS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PC/RCS
CLIMATE...PC
Hazardous weather outlook, Jul 28, 8:58 AM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
958 AM EDT Tue Jul 28 2020
VAZ034-035-045>047-059-291400-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
958 AM EDT Tue Jul 28 2020
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
There is a Marginal Risk for stronger to severe thunderstorms capable
of producing damaging wind gusts this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-044-058-
WVZ042>044-507-508-291400-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Henry-Pittsylvania-Halifax-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
958 AM EDT Tue Jul 28 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 11:05 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1205 PM EDT Tue Jul 28 2020
VAZ013-014-017-281645-
Pulaski-Floyd-Montgomery-
1205 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL PULASKI...CENTRAL FLOYD AND SOUTHERN MONTGOMERY COUNTIES
AND THE CITY OF RADFORD...
At 1205 PM EDT, a strong thunderstorm was located over Claytor Dam,
or near Radford, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Christiansburg...
Radford...
Pilot...
Claytor Dam...
Fairlawn...
Claytor Lake State Park...
and Graysontown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3704 8065 3716 8059 3715 8026 3689 8035
TIME...MOT...LOC 1605Z 285DEG 14KT 3708 8057
SK
Special weather statement, Jul 28, 11:11 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1211 PM EDT Tue Jul 28 2020
NCZ003-VAZ015-016-281700-
Surry-Grayson-Carroll-
1211 PM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL SURRY...SOUTHWESTERN CARROLL AND SOUTHEASTERN GRAYSON
COUNTIES AND THE CITY OF GALAX...
At 1211 PM EDT, a strong thunderstorm was located near Galax, moving
east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Airy...
Galax...
Fancy Gap...
Cana...
Baywood...
Lambsburg...
and Pipers Gap.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3655 8091 3656 8090 3656 8100 3657 8106
3668 8102 3672 8061 3652 8063
TIME...MOT...LOC 1611Z 273DEG 19KT 3661 8094
SKSpecial weather statement, Jul 28, 11:41 AM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1241 PM EDT Tue Jul 28 2020
NCZ003-VAZ016-032-281700-
Surry-Patrick-Carroll-
1241 PM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SURRY...SOUTH CENTRAL CARROLL AND SOUTHWESTERN PATRICK
COUNTIES...
At 1240 PM EDT, radar indicated strong thunderstorms were scattered
along a line extending from near Cana to near Bottom. Movement was
northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Cana...
Pine Ridge...
Toast...
and Low Gap.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3650 8093 3652 8092 3663 8058 3654 8049
3641 8085
TIME...MOT...LOC 1640Z 239DEG 17KT 3657 8062 3647 8084
DSSpecial weather statement, Jul 28, 12:01 PM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
101 PM EDT Tue Jul 28 2020
NCZ002>004-VAZ016-032-281730-
Stokes-Surry-Alleghany-Patrick-Carroll-
101 PM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL ALLEGHANY AND NORTHERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA...NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH
CAROLINA...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES IN
SOUTHWESTERN VIRGINIA...
At 100 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Ararat to near Roaring
Gap. Movement was east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with a
couple of these storms.
Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Ararat...
Cana...
Mountain Park...
and Bottom.
Torrential rainfall is also occurring with a few of these storms,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3660 8019 3651 8037 3634 8082 3645 8104
3667 8048
TIME...MOT...LOC 1700Z 262DEG 13KT 3663 8041 3645 8094
DSSpecial weather statement, Jul 28, 12:33 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
133 PM EDT Tue Jul 28 2020
NCZ003-004-VAZ032-281800-
Stokes-Surry-Patrick-
133 PM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN SURRY...NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK
COUNTIES...
At 131 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Collinstown to near Dobson. Movement
was east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with a
couple of these storms. As these storms crossed the Mount Airy
region, they produced an abundant amount of one-quarter to one-half
inch hail.
Locations impacted include...
Dobson...
Pilot Mountain...
Francisco...
Level Cross...
Woodville...
White Plains...
and Ararat.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3654 8011 3630 8057 3639 8076 3660 8036
TIME...MOT...LOC 1731Z 282DEG 15KT 3656 8037 3641 8069
DS
Special weather statement, Jul 28, 12:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
135 PM EDT Tue Jul 28 2020
VAZ033-281800-
Franklin-
135 PM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL FRANKLIN COUNTY...
At 135 PM EDT, radar indicated strong thunderstorms were scattered
along a line extending from near Rocky Mount to near Ferrum.
Movement was east at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Rocky Mount...
Sydnorsville...
Ferrum...
Western Smith Mountain Lake...
Union Hall...
Sontag...
and North Shore.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3706 7963 3681 7985 3689 8004 3709 7988
TIME...MOT...LOC 1735Z 279DEG 10KT 3704 7983 3689 7998
DS
Thunderstorm Wind, Franklin
- When
- July 28, 12:40 PM EST
- Where
- Franklin County, 0.71 mi W of Redwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.018, -79.843
Thunderstorm winds blew power lines down across Woodman Road near the intersection of Route 40. A large tree limb was also blown down in a nearby yard. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- July 28, 1:00 PM EST
- Where
- Henry County, 1.58 mi SSW of Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.749, -79.990
Thunderstorm winds blew two trees down on Blackberry Road near Bassett with one of these trees coming to rest on a telephone pole. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- July 28, 1:48 PM EST
- Where
- Pittsylvania County, 0.54 mi ESE of Whittle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.878, -79.371
Thunderstorm winds blew a power line down along Payneton Road. Damage values are estimated.
Thunderstorm Wind, Danville (C)
- When
- July 28, 2:15 PM EST to 2:24 PM EST
- Where
- Danville (C) County, 1.48 mi WSW of Danville to 1.69 mi NW of (Kdan)danville Regional Airport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.582, -79.415
Thunderstorm winds blew a large limb down within Mt. View Cemetery and also brought down power lines along Halifax Road, both events within the City of Danville. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- July 28, 2:38 PM EST
- Where
- Halifax County, 2.41 mi SE of Crystal Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.827, -78.868
Thunderstorm winds blew three trees down along Abbott Hill Road between Hundley Road and Clays Mill Road. Damage values are estimated.
Thunderstorm Wind, Appomattox
- When
- July 28, 2:45 PM EST
- Where
- Appomattox County, 2.14 mi W of Spout Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.351, -78.959
Thunderstorm winds blew a tree down along Stage Road. Damage values are estimated.
Thunderstorm Wind, Appomattox
- When
- July 28, 2:50 PM EST
- Where
- Appomattox County, 1.66 mi ENE of Spout Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.359, -78.892
Thunderstorm winds blew a tree down near the intersection of Richmond Highway and Sleepy Hollow Drive. Damage values are estimated.
Thunderstorm Wind, Appomattox
- When
- July 28, 2:53 PM EST
- Where
- Appomattox County, 0.15 mi SE of Appomattox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.348, -78.828
Thunderstorm winds blew a tree down along Red House Road. Damage values are estimated.
Thunderstorm Wind, Appomattox
- When
- July 28, 2:59 PM EST
- Where
- Appomattox County, 2.72 mi S of Oakville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.391, -78.870
Thunderstorm winds blew a tree down near the intersection of Phelps Branch Road and Police Tower Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, July 28 to 31, 2020$6.0 million · 6 events
- Damaging Winds in North Carolina, July 28, 2020$140,000 · 50 kt wind · 14 events
- Damaging Winds in Virginia, July 28, 2020$35,000 · 50 kt wind · 15 events
- Lightning Strike in Wisconsin, July 28, 2020$50,000 · 1 event
- Drought in South Dakota, July 28 to 31, 2020$40,000 · 1 event
- Damaging Wind in Michigan, July 28, 2020$40,000 · 52 kt wind · 1 event
- Damaging Winds in Virginia, July 28, 2020$21,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202057 kt wind · 18 events
- Damaging Wind and Lightning Strike in Georgia, July 28, 2020$20,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202058 kt wind · 12 events
- Flash Flooding and Flood in Louisiana, July 28, 2020$12,000 · 4 events
- Heat in Oregon, July 28 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912175, 912176, 912168, 912169, 912170, 912171, 912172, 912173, 912174.